What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 5, 7:02 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 5, 7:02 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
802 PM MDT Fri Jun 5 2020
.UPDATE...
Issued at 802 PM MDT Fri Jun 5 2020
Humidities have begun to recover across the region as clouds,
showers and thunderstorms increase. While gusty winds will persist
this evening in response to showers, humidities are no longer
reaching Red Flag criteria. Therefore, the Red Flag Warning was
allowed to expire at 8 PM MDT.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 345 PM MDT Fri Jun 5 2020
Well we hit the century mark here in Grand Junction today (100
degrees) before the cloud cover rolled in by mid afternoon. Some
scattered convection is already developing and moving in from the
southwest across southeast utah and southwest Colorado. Critical
fire weather conditions are occurring in this dry and hot
southwest flow but that will all change as the atmosphere quickly
moistens up tonight ahead of a potent low pressure system that
will be moving onto the southern California coast this evening.
This low will track across the Great Basin overnight as it nudges
the ridge a bit further east, allowing the pressure gradient to
tighten over us and advect some deeper moisture. Precipitable
water (PW) values increase to between 0.75 and 1.0 inches this
evening with above an inch to 1.25 inches by Saturday morning
across eastern Utah and western Colorado, particularly favoring
southeast Utah and southwest Colorado with the higher amounts.
This will prime the atmosphere for showers and storms becoming
more numerous overnight into Saturday morning with heavy rain
favoring eastern Utah and southwest Colorado, where a Flash Flood
Watch is in effect starting midnight tonight through 4 pm
Saturday. These areas are also especially more likely to see flash
flooding impacts due to the nature of slot canyons and dry arroyos
in eastern Utah as well as the recent 416 Fire burn scar in
southwest Colorado and areas of steep terrain prone to mudslides
like the Placerville to Sawpit area. Due to these factors, opted
to expand the Flash Flood Watch to include southwest Colorado and
northeast Utah as well. The northeast Utah case is an interesting
one and will be discussed in the next paragraph. While there are
some timing discrepancies between models in terms of the initial
onset, the overall trend seems to indicate the focus for better
coverage and chances of precipitation as well as heavy rain appear
to be late tonight into Saturday morning and early Saturday
afternoon.
This responsible low will become negatively tilted as it
progresses through the Great Basin and across the Four Corners
region from southeast Utah to northwest Colorado late Saturday
morning into the early afternoon. Thunderstorm chances will be
elevated even Saturday morning as CAPE values hover within the 300
to 500 J/kg. This will allow for any heavy rain over eastern Utah
and southwest Colorado to prime the pump and saturate the soils
prior to the rapid destabilization in the "dry slot" ahead of the
negatively tilted trough axis. The hi-res CAM models have been
consistent in showing a line of storms developing over southeast
Utah and tracking through east-central Utah and west-central
Colorado late Saturday morning into the early afternoon. This area
of storms indicated some potential bowing segments with the
convection tracking into northwest Colorado by mid Saturday
afternoon. As it does, it appears like an MCV develops over
northeast Utah as potential vorticity values of 5 PVU wrap around
the backside of the trough. This could mean northeast Utah sees
heavier rainfall early Saturday afternoon, hence the expansion
northward of the Flash Flood Watch. Out ahead of this line of
storms and trough axis, CAPE values rise to around 1500 J/kg with
a max of around 2000 J/kg. We don't typically see values this high
on the west slope, where even 500 to 1000 J/kg is a good day for
thunderstorm chances. Steep lapse rates upwards of 8 to 9 degrees
C/km also develop, with lifted index values approaching -7 and 80
kts of bulk shear. What does this all mean? Well, there is a
chance that these storms late Saturday morning into the early
afternoon could be severe with strong downburst winds being the
primary threat in addition to the lightning and heavy rain. Some
of these storms could exhibit some rotation, which would mean
longer lived storms with sustained updrafts and perhaps some hail.
Once this negatively tilted trough axis moves through early
Saturday afternoon, significantly drier air pushes back in behind
it as PW values drop below 0.5 inches by late Saturday afternoon
into the early evening. Decided to hold on a bit longer to the
convection through late Saturday afternoon before clearing out by
Saturday evening. Much cooler air also arrives with this moisture
and trough passage, as our high temperatures Saturday will be 20
or so degrees cooler than today. This means temperatures will be 5
degrees or so below normal. The main message is that late tonight
into Saturday afternoon will be quite the change and a very active
morning and afternoon with heavy rain, potential flash flooding
and possible severe weather. Take extra precautions and be weather
aware! Probably a good idea to postpone any recreational or travel
plans in the backcountry or outdoors until Sunday.
.LONG TERM...(Sunday through Friday)
Issued at 345 PM MDT Fri Jun 5 2020
The longwave mid-level trough to the west shifts slowly eastward
on Sunday. Moisture moving northeastward on the eastern flank of
the trough is expected to generate scattered to numerous showers
and thunderstorms across northeast Utah and northwest Colorado
throughout the day. Moist convection is possible Sunday night as
the trough continues to close on the forecast area, but should be
reduced in both coverage and intensity in response to diurnal
cooling. The longwave trough sweeps over the region Monday into
Monday night and will continue to generate scattered showers and
thunderstorms, mainly across the north. Some showers may linger
into Tuesday, but conditions will largely be dry across the
region.
Dry weather is expected to persist through Thursday as flow shifts
from northwest to west, then southwest as a transitory ridge
builds to the west, then passes over the forecast area. The ECMWF
and Canadian models suggested moisture moving northward from the
Mexican Plateau will reach the Continental Divide Friday, possibly
fueling isolated thunderstorms during the afternoon. In contrast,
the GFS keeps this moisture east of the Divide. Given model
differences deferred to the national blended solution which
featured slight chances on Friday.
As mentioned previously, a longwave trough passes east of the area
Monday night. However, the cold front associated with this system
moves through the area on Monday. As a result, temperatures will
be much cooler both Monday and Tuesday with highs close to 15
degrees or more below normal. However, it doesn't take long to
moderate an airmass this time of year so by Wednesday temperatures
return to near normal levels. For the latter part of the week,
warm air advection in southwest flow will drive temperatures back
above normal with highs expected climb 5 to 10 degrees above
normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM MDT Fri Jun 5 2020
Scattered showers and isolated thunderstorms will continue to
increase in coverage from south to north this evening as a Pacific
storm moves into the region. Brief moderate rain and gusty outflow
winds of 35 to 45 knots will be the primary threat with storms.
Widespread rain and embedded thunderstorms will continue late
tonight and continuing through Saturday. Heavier rainfall during
this timeframe will result in MVFR visibility at times with brief
MVFR CIGS possible.
&&
.FIRE WEATHER...
Issued at 802 PM MDT Fri Jun 5 2020
There is a high likelihood for wetting rain across the region
Saturday morning as moisture with the storm passes through.
Significantly cooler temperatures are expected this weekend into
early next week. However, afternoon RH's will quickly bottom out
again Sunday and this dry air will spread across of the lower
forecast area as we move through the new week. With the strong
winds and lower humidity focused on the four corners region, the
lower elevations of far southeast Utah and southwest Colorado will
likely see critical conditions Sunday. As such, a Fire Weather
Watch has been issued for these areas. There is some uncertainty
here due to the expected moisture in the next 24 hours. However,
given the lower forecast precipitation totals and duration in this
area, fine fuels are expected to quickly dry out.
&&
.HYDROLOGY...
Issued at 345 PM MDT Fri Jun 5 2020
The storm system that will move through the area tonight through
Saturday afternoon will bring widespread showers and
thunderstorms, with increasing potential for heavy rain. This
will increase flash flooding chances especially in slot canyon
country and over recent burn scars. Earlier in the day today, in
coordination with SLC, opted to expand this Flash Flood Watch to
include all of eastern Utah as well as southwest Colorado,
including the 416 burn scar and the flood prone area between
Placerville and Sawpit on the way to Telluride. Moisture seems
deeper in these areas with persistent rain beginning tonight
through Saturday morning. Therefore, also pushed up the start
time to midnight tonight (06Z) as this moisture appears to come
in a bit earlier than originally thought. By late Saturday
morning into the afternoon, convection looks to become more robust
but will be fairly fast moving as drier air pushes in behind this
trough by late afternoon. Therefore, opted to not include central
and northern Colorado at this time. This area may need to be
monitored with latest model data for potential expansion of the
Flash Flood Watch, but confidence in these areas was low at this
time.
This heavier rainfall may cause some of the rivers, streams,
and creeks to run near or slightly over bankfull which could cause
localized lowland flooding. Anyone planning to recreate on area
waterways should maintain heightened awareness and use an
abundance of caution in or near the water. Also, if you have plans
to travel or recreate in the backcountry, may need to hold off
until Sunday as slot canyons, dry washes, areas of steep terrain,
and recent burn scars in the Flash Flood Watch area will be highly
susceptible to heavy rain and flash flooding.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from midnight MDT tonight through
Saturday afternoon for COZ018>023.
Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ207-290.
UT...Flash Flood Watch from midnight MDT tonight through
Saturday afternoon for UTZ022>025-027>029.
Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ491.
&&
UPDATE...MMS
SHORT TERM...MDA
LONG TERM...NL
AVIATION...TGJT
FIRE WEATHER...TGJT
HYDROLOGY...MDAHazardous weather outlook, Jun 5, 2:51 PM MST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
351 PM MDT Fri Jun 5 2020
COZ001>014-017>023-UTZ022>025-027>029-062200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
351 PM MDT Fri Jun 5 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...This Afternoon and Tonight
Showers and storms will start increasing in coverage today ahead
of a strong system to our southwest. Ahead of this system,
surface winds will increase while dry conditions remain in place.
Red Flag Warnings remain in effect to account for these
conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The system will be moving over the forecast area Saturday
bringing rain, heavy at times, along with some thunderstorms. The
heavy rain will increase chances for flash flooding, especially
over canyon country and recent burn scars, so a Flash Flood Watch
is in effect for eastern Utah and southwest Colorado beginning
midnight tonight through 4 pm Saturday. Gusty winds and hail will
be possible through the day under the stronger thunderstorms.
Once the storm moves out, expect much cooler temperatures to
start the new work week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 5, 7:21 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
821 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST MOAB 38.57N 109.55W
06/05/2020 E70 MPH GRAND UT PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MMSSpecial weather statement, Jun 5, 7:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
822 PM MDT Fri Jun 5 2020
COZ001>003-007-009-010-013-060300-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Lower Yampa River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
Central Yampa River Basin CO-
822 PM MDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND
SOUTHWESTERN RIO BLANCO COUNTIES UNTIL 900 PM MDT...
At 821 PM MDT, Doppler radar was tracking a strong thunderstorm
outflow boundary moving along a line extending from 30 miles south
of Rangely to 21 miles northwest of Parachute to near Rifle.
Movement was north at 25 mph. Thunderstorms may develop along and
behind this boundary over the next hour.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Rifle, Silt and Rio Blanco.
This includes the following highways...
Interstate 70 in Colorado between mile markers 80 and 102.
Colorado 13 between mile markers 1 and 31.
Colorado 139 between mile markers 34 and 63.
LAT...LON 3996 10899 4000 10815 3971 10745 3937 10771
3963 10832 3958 10904
TIME...MOT...LOC 0221Z 199DEG 16KT 3967 10895 3970 10830 3947 10776
15Local storm report, Jun 5, 7:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
831 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 20 E ELGIN 38.95N 109.79W
06/05/2020 GRAND UT DEPT OF HIGHWAYS
SEMI BLOWN OVER NEAR MILE MARKER 183. RECENT
WIND GUSTS OVER 70 MPH REPORTED AT
CANYONLANDS AIRPORT JUST SOUTH OF THIS
LOCATION.
&&
GJTLocal storm report, Jun 5, 8:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
921 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST MEEKER 40.05N 107.88W
06/05/2020 M70 MPH RIO BLANCO CO ASOS
ASOS STATION KEEO MEEKER AIRPORT.
&&Local storm report, Jun 5, 8:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
923 PM MDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM NON-TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
06/05/2020 M60 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&Special weather statement, Jun 5, 8:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
932 PM MDT Fri Jun 5 2020
COZ001-UTZ023-024-060415-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
932 PM MDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MOFFAT...NORTHERN UINTAH
AND DAGGETT COUNTIES UNTIL 1015 PM MDT...
At 930 PM MDT, Doppler radar was tracking a strong outflow boundary
producing winds in excess of 50 mph. Isolated storms are also
forming along this boundary. The boundary extends from near
Roosevelt to 16 miles northeast of Vernal to 26 miles northeast of
Rangely. Movement was north at 45 mph.
Wind gusts of 50 to 55 mph will be possible along and behind the
passage of this boundary.
Locations impacted include...
Vernal, Roosevelt, Manila, Whiterocks, Fort Duchesne, Naples,
Ballard, Hiawatha, Maeser, Sparks and Greystone.
This includes the following highways...
U.S. Highway 40 in Utah between mile markers 116 and 121, and
between mile markers 138 and 147.
U.S. Highway 191 in Utah between mile markers 353 and 404.
Colorado 318 between mile markers 1 and 38.
LAT...LON 4100 10853 4098 10836 4035 10852 4050 10926
4026 10998 4081 10998 4082 11000 4100 11000
TIME...MOT...LOC 0330Z 181DEG 50KT 4034 10995 4056 10926 4042 10853
15